July 4, 1986

Ventricular Tachycardia Associated With Non-Freon Aerosol Propellants

Author Affiliations

From the Departments of Pediatrics (Dr Wason) and Emergency Medicine (Dr Gibler), University of Cincinnati, the Division of Ambulatory Services, Children's Hospital Medical Center (Dr Wason), and the Toxicology Laboratory, University Hospital (Mr Hassan), Cincinnati.

JAMA. 1986;256(1):78-80. doi:10.1001/jama.1986.03380010082030

A previously well 2-year-old child presented with seizures and ventricular tachycardia shortly after playing with an aerosol can of a well-known proprietary deodorant. She required intensive care and survived without sequelae. The propellants used in this product were isobutane, n-butane, and propane. The propellants have been thought to be safer than the previously used Freons, which were known to be cardiotoxic and neurotoxic. Significant exposure was confirmed by the detection of n-butane and isobutane in the patient's serum. We conclude that unintentional exposure to non-Freon aerosol propellants in a nonconfined space can be hazardous to children. Aerosol cans should be considered to represent toxic hazards and should be kept out of reach of children.

(JAMA 1986;256:78-80)